[Skip to Content]
[Skip to Content Landing]
Article
May 11, 1979

Mechanism of Sweating From Tricyclics

Author Affiliations

St Elizabeth Community Health Center Lincoln, Neb

JAMA. 1979;241(19):2008. doi:10.1001/jama.1979.03290450014011
Abstract

To the Editor.—  Drs Klerman and Hirschfeld are to be commended for their excellent overview of antidepressant drugs (240:1403,1978). In the way of clarification, however, I would like to point out that while tricyclic antidepressant drugs exhibit marked anticholinergic effects, this is not the mechanism of the increased sweating seen with the tricyclic antidepressant agents. Indeed, anticholinergic agents decrease, rather than increase, sweating. In addition to their anticholinergic effects, tricyclic antidepressants also display sympathomimetic effects, mediated by their blockade of the "amine pump," and this is undoubtedly the mechanism of the hyperhidrosis.1,2

×